Tylenol (Acetaminophen) Liver Damage

  • Medical Author:
    Dennis Lee, MD

    Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.

  • Medical Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

  • : Select...
Take the Liver Disease Quiz

Do the recommended doses of Tylenol cause any liver damage?

Some early reports did describe the occurrence of chronic liver disease that was associated with the long-term use of Tylenol in recommended doses. These studies were published in the 1970's, however, and I suspect that many of these patients may have had unrecognized chronic hepatitis C infection. Anyway, today, the consensus is that the usual doses of Tylenol cause significant liver damage only rarely, or not at all in people with normal livers.

Likewise, a person with liver disease does not appear to be at an increased risk of developing additional liver injury from taking Tylenol. This is so-regardless of the cause of the liver disease and provided the patient does not drink alcohol regularly. Thus, Tylenol is quite safe to use in the recommended doses in patients with acute (brief duration) or chronic (long duration) hepatitis. For example, Tylenol is routinely prescribed to treat the flu-like symptoms that can be caused by interferon treatment for patients with chronic hepatitis. Keep in mind, however, that all drugs, including Tylenol, should be used with caution, if at all, in patients with severe liver disease, such as advanced cirrhosis (scarring of the liver) or liver failure.

Even though Tylenol most likely does not cause serious liver damage in recommended doses, it can cause elevations of liver enzymes in the blood suggesting injury to the liver. In a study of 145 healthy subjects who were randomized to receive placebo or 4 grams of Tylenol daily for two weeks, subjects in the placebo group experienced no elevations of ALT, a liver enzyme, but 33%-44% of the subjects in the Tylenol group had ALT elevations greater than three times the upper limits of normal. The highest ALT elevation was greater than 500 which is approximately 10 times the upper limit of normal. All enzyme elevations returned to normal after stopping Tylenol. Thus, recommended doses of Tylenol given to healthy subjects for two weeks can cause mild to moderate reversible liver injury. Tylenol, like all other medications should be used cautiously under a doctor's supervision with monitoring of liver enzyme levels.

Medically Reviewed by a Doctor on 5/7/2015
Liver Disease Quiz: Test Your Medical IQ

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

VIEW PATIENT COMMENTS
  • Tylenol Liver Damage - Symptoms

    What was the treatment of your Liver damage?

    Post View 3 Comments
  • Tylenol Liver Damage - Signs and Symptoms

    What were the signs and symptoms of Tylenol-induced liver damage in you or someone you know?

    Post View 2 Comments
  • Tylenol Liver Damage - Alternatives

    If concerned about acetaminophen liver damage, how do you manage pain? What else do you take?

    Post View 1 Comment

Health Solutions From Our Sponsors